The U.S. Food and Drug Administration recently issued an updated warning that the side effects of Depakote and other valproate-based epilepsy drugs may increase the risk that women who are pregnant may give birth to a child with cognitive impairment.
The agency issued its warning about the risks associated with Depakote use in pregnancy after analyzing studies of children born to mothers who took the drug. The children born to mothers who took Depakote while pregnant scored lower on cognitive tests than the children whose mothers took other seizer medications during their pregnancy.
The new warnings will be added to the labels for Depakote and other related drugs, such as Depacon, Depakene and Stavzor, as well as their generics. These drugs are no stranger to FDA scrutiny. After being approved in the U.S. in 1978, the use of Depakote was linked to an increased risk for a number of serious birth defects, especially when taken in the first 28 weeks of pregnancy. In 2006, the FDA added a “black box” warning to Depakote’s label, after a study revealed that 20% of pregnant women taking the drug gave birth to a child with malformations or a birth defect.
Unless the use of a valproate drug is necessary for the treatment of epilepsy, women of childbearing age are urged to consider using alternative drug therapies. If the use of Depakote or a related drug is required, the FDA recommends it be paired with effective birth control. Women who are currently taking Depakote should not stop using the drug until consulting their doctor, as serious problems could arise.